Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 58, NWS Pueblo, CO

June 17, 2003El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 17, 2003, 2:02 PM MDT for El Paso County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 2:02 PM MDT (20:02 UTC)
Expired
Jun 17, 2003, 3:00 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS55 KPUB 172002
SVRPUB
COC041-172100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
201 PM MDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 300 PM MDT

* AT 201 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE    
  SEVERE THUNDERSTORM WAS OVER NORTHERN PORTIONS OF COLORADO SPRINGS
  NEAR THE AIR FORCE ACADEMY...IT WAS NEARLY STATIONARY.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...  
  NORTHERN COLORADO SPRINGS...MONUMENT...PALMER LAKE...AND 
  BLACK FOREST.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3904 10494 3894 10490 3891 10478 3896 10458
          3904 10455 3912 10474 3912 10494

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:46 PM MDT, 16 minutes earlier.

Area forecast discussion, Jun 17, 1:46 PM MDT, 16 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
146 PM MDT TUE JUN 17 2003

SHORT TERM DISCUSSION...(TONIGHT AND WEDNESDAY).

...LITTLE CHANGE IN THE SHORT TERM WEATHER PATTERN WITH SCT
AFTERNOON AND EVENING TSRA CONTINUING...

CURRENTLY...CONVECTION A LITTLE SLOW TO GET GOING THIS AFTERNOON...
WITH GREATEST CONCENTRATION OF STORMS OVER PARK/TELLER COUNTIES.
WONDERED IF SUBSIDENCE ON THE BACK SIDE OF CONVECTIVLY INDUCED VORT
OVER NWRN KS WAS SUPPRESSING PLAINS STORMS SOMEWHAT...BUT APPEARS A
FEW -TSRA STARTING TO DEVELOP ALONG THE SRN FRINGE OF THIS FEATURE IN
ERN KIOWA COUNTY. CAPES SLIGHTLY LOWER THAN MONDAY...DUE TO COOLER
MAX TEMPS AND WITH STEERING CURRENTS AGAIN VERY WEAK...LOCALLY
HEAVY RAINFALL IS MORE OF A CONCERN THAN ANY SEVERE WX.

TONIGHT...STILL EXPECT MOST THERMALLY DRIVEN CONVECTION TO DIE AFTER
SUNSET...THOUGH WITH WEAK S/W TROUGH SLOWLY DROPPING SOUTH OUT OF
WY WILL KEEP A SLIGHT CHANCE GOING AFTER MIDNIGHT. CURRENT GRIDS
LOOKING OK...WITH FEW CHANGES NEEDED.

WEDNESDAY...TSRA FOCUS MAY SHIFT SLIGHTLY SOUTH INTO SERN CO...AS
ETA HINTS AT VERY WEAK SURFACE BOUNDARY SETTLING ALONG THE CO/NM
BORDER BY AFTERNOON. ALSO...WEAK S/W TROUGH CURRENTLY OVER WY WILL
MOVE INTO NERN CO BY MIDDAY...WHICH SHOULD HELP PRODUCE SOME
BROAD/WEAK UVV ACROSS ERN ZONES. CURRENT POP/PRECIP GRIDS LOOK
FINE...BUT NUDGED MAX TEMPS DOWN A DEGREE OR 2...WITH READINGS NEAR
TO SLIGHTLY BELOW TODAYS NUMBERS. --PETERSEN

LONG TERM DISCUSSION...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY).

MAIN CONCERNS THIS PERIOD WILL REMAIN THUNDERSTORMS WITH HEAVY RAIN
FOR WEDNESDAY NIGHT AND THURSDAY.

CURRENT GRIDS REQUIRED LITTLE CHANGE. MADE MOST CHANGES FOR WED NITE
AND THURSDAY. WITH POSSIBLE PRECIP AND MCS ON THE PLAINS WED NITE
FED BY WEAK 850 MB FLOW...LEFT SCATTERED POPS PLAINS AND ISOLD MTNS
FOR THE MORNING HOURS WED/THURS. FOR THURSDAY...LEFT ISOLATED
ACTIVITY IN AM AND CONTINUED AFTERNOON/EVENING CHANCE PRECIP AGAIN
FOR THURSDAY. CAPES RUNNING GENERALLY 1000 J/KG OR LESS AND WITH WEAK
DYNAMICS AND UPPER FLOW EXPECT HEAVY RAIN FROM DEVELOPING STORMS TO
BE BIGGEST ISSUE. WITHOUT CONTINUED UPPER SUPPORT OR SURFACE
SURGES...WILL LET PRECIP CHANCES END OVERNIGHT THURS/FRI. COOLED HIGH
TEMPS THURSDAY A FEW DEGREES...MAINLY ON PLAINS...CONSIDERING
CLOUDS AND PRECIP POSSIBILITY.

FRIDAY..SOUTHWEST FLOW BEGINS TO SETTLE IN ALOFT...BUT WITHOUT MUCH
TIME TO SCOUR OUT MOISTURE BY MIDDAY FRIDAY...STILL EXPECT TO SEE
SOME ISOLATED ACTIVITY. 700 MB TEMPS JUMP TO 14C...AND CAN LIKELY ADD
A DEGREE OR TWO F FOR THE DOWNSLOPE COMPONENT. CURRENT GRIDS LOOK
GOOD.

SATURDAY AND SUNDAY LOOK DRY...AS UPPER TROF NOW EITHER FARTHER NORTH
OR FLATTER DEPENDING ON THE MODEL. WAS TEMPTED TO TAKE OUT ISOLATED
COVERAGE SATURDAY...BUT WILL WAIT ANOTHER RUN IN CASE SYSTEM SHIFTS
FARTHER SOUTH AGAIN. FOR MONDAY AND TUESDAY...LEFT GRIDS DRY AND
WARM...SINCE HOW FAR SURFACE FRONTS MAKE IT DOWN THE FRONT RANGE WILL
DEPEND ON THE STRENGTH OF THE SOUTHWEST FLOW...AND ANY RESULTING
SURFACE LOWS WHICH DEVELOP ON THE PLAINS...WHICH MAY KEEP THEM NORTH
OF OUR AREA. KC

.PUB...NONE.
Hazardous weather outlook, Jun 17, 7:00 AM MDT, 7 hours 2 minutes before
COZ058>089-093>099-171500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

...ONE OR TWO THUNDERSTORMS MAY BE SEVERE ACROSS THE SOUTHEASTERN
COLORADO MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON AND EVENING...

ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED TO DEVELOP OVER
THE HIGH TERRAIN LATE THIS MORNING...AND THEN MOVE INTO NEARBY
VALLEYS AND THE INTERSTATE 25 CORRIDOR BY THE AFTERNOON AND EVENING
HOURS.  THUNDERSTORM OUTFLOW BOUNDARIES WILL LIKELY KEEP
REGENERATING NEW THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND
EVENING.

THE MAIN THREAT FROM ANY STRONG THUNDERSTORM WILL BE HAIL AROUND 3/4
INCH IN DIAMETER...LOCALLY HEAVY RAINFALL WITH POTENTIAL RATES OF
1/2 TO 1 INCH PER HOUR...AND WIND GUSTS OF 40 TO 50 MPH.

COMMUNITIES IN THE MAIN SEVERE WEATHER THREAT ZONE WILL BE
MONUMENT...COLORADO SPRINGS...CANON CITY...PUEBLO...WALSENBURG...AND
TRINIDAD TO NAME A FEW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY.

THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL
AND SOUTHEASTERN COLORADO WEDNESDAY INTO SATURDAY WITH THE THE MOST
WIDESPREAD ACTIVITY EXPECTED ON WEDNESDAY. LOCALLY HEAVY RAINFALL
IS THE MAIN WEATHER CONCERN ON WEDNESDAY AND THURSDAY...ALTHOUGH A
SEVERE STORM OR TWO MAY OCCUR BOTH DAYS.  ALSO...ANY STRONGER
THUNDERSTORM WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
HAIL...AND CLOUD TO GROUND LIGHTNING. IT IS BECOMING INCREASING
PROBABLE THAT BY NEXT SUNDAY AND MONDAY THE ATMOSPHERE WILL DRY
OUT...THUS LEADING TO LITTLE OR NO THUNDERSTORM POTENTIAL DURING THIS
TIME-FRAME AS WELL AS WARMER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 12 PM TODAY...ESPECIALLY OVER THE MOUNTAINS AND
THE I-25 CORRIDOR.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:49 PM MDTSevere Thunderstorm WarningPUBEl Paso56 min
Jun 16, 6:56 PM MDTSevere Thunderstorm WarningPUBCrowley64 min
Jun 17, 1:59 PM MDTSevere Thunderstorm WarningPUBTeller61 min
Jun 17, 3:03 PM MDTSevere Thunderstorm WarningPUBEl Paso87 min
Jun 17, 3:18 PM MDTSevere Thunderstorm WarningPUBCuster57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.